Due to the weather, some customers may experience late delivery of The Roanoke Times. We apologize for the delay.
Photo graphic of kids dancing at a rave with light sticks.
Sunday, September 15, 2013
There are many ways that young people die, but it always seems to catch us off guard. In most cases, of course, the cause is preventable. As the Labor Day weekend came to a close, we learned of at least three deaths that fall into this category.
One of the dead was a beautiful young person from our state who was attending a renowned university. All had been attending music festivals or concerts and had taken a drug known in street vernacular as “Molly” (3,4-methylenedioxy-methamphetamine).
Molly is the reincarnation of a drug which we knew years ago as ecstasy. The main ingredient is a synthetic methamphetamine that has both stimulant and hallucinogenic qualities. The Food and Drug Administration has labeled this drug as a Schedule I substance, which has no recognized medicinal purpose and a high abuse potential. Molly’s effect of increasing certain neurotransmitters in the brain, particularly serotonin, influences the user’s mood, which decreases social inhibition and can promote emotional closeness and sexual arousal. At least, this is the desired effect.
The reality, though, is that any feeling of euphoria typically depends upon repeated dosing. And this drug is frequently being cut with additives such as caffeine or other stimulants and is also frequently consumed with alcohol. The after-effects from Molly include confusion, depression, anxiety and drug craving, which are similar to other stimulants such as cocaine. But this does not reveal the real danger.
As the drug enters the bloodstream, heart rate and blood pressure increase. With rising blood levels, muscle tension or spasms, nausea, blurred vision, sweating and faintness can occur. Since many users are not well-hydrated from lack of free water or the use of alcohol, the body temperature rises. This condition, called hyperthermia, can lead to liver, kidney and ultimately cardiovascular failure.
There is a fallacy about this drug in our young people. Certainly any drug with such an innocent slang name should be safe. In addition, there are popular performers mentioning this drug during their performances, making it seem like the cool thing to do at the concert. So what can we do about this?
As a physician, when I see a teenager or college student, I ask about drug use, including tobacco, alcohol and illicit drugs. Even if they deny use, I take some time to warn them of the dangers. But I may see them only once in many years. As parents, I encourage you to talk with your children — starting at a young age — about the dangers of drugs, including Molly. It should be as common as telling your children to buckle their seat belt.
If you don’t think it makes a difference, you are wrong. Do it now, and do it often. It certainly will not do away with this and other drugs being used, but it frequently will make your child think a little harder before giving in to peer pressure. And if that means you do not get that phone call from the hospital or police late at night, it will be well worth the effort.
I also implore high school and college students to try to educate themselves and their friends on these dangerous behaviors. There are many students who show great awareness and good judgment and have the self-confidence and ability to positively affect those around them. Do not be misled that just because a student makes good grades or goes to a high-ranking university that he or she is above giving in to peer pressure. The school administrations should continue to try to play a role. High schools, colleges and universities are a great place to try to influence and counteract the myths surrounding these dangerous substances. It is not enough, and much too late, when the school is offering grief counseling.
Weather JournalNew batch of moisture for PM